Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 22, NWS Denver/Boulder, CO

August 20, 202010 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 20, 2020, 3:43 AM MDT for 10 counties in Colorado. It took effect at Aug 20, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2020, 3:43 AM MDT (09:43 UTC)
In effect from
Aug 20, 2020, 12:00 PM MDT
Expired
Aug 20, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS85 KBOU 200943
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
343 AM MDT Thu Aug 20 2020

.Lightning and new fire starts, along with gusty outflow winds,
will be the main concerns today. An increase in mid level moisture
today will lead to an increase in shower and thunderstorm
activity, only a few of which will produce wetting rains of one
tenth to one quarter inch. Most areas will only see light if any
rainfall. Given how dry the fuels are and receptive to burning, 
lightning may easily start new fires. 

There will also be gusty outflow winds from the passing showers
and storms. Most of these will be moving in from the west and
northwest, so weather spotters will be essential today in giving a
heads up to field crews. Peak gusts to 30 to 45 mph can be
expected ahead of, and during any of the showers and storms 
today.

Moderate to good humidity recovery will finally occur tonight
thanks to today's increase in moisture and clearing skies/light
winds tonight. 

COZ211>213-215>218-201745-
/O.UPG.KBOU.FW.A.0014.200820T1800Z-200821T0300Z/
/O.NEW.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
343 AM MDT Thu Aug 20 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS FOR FOR THE NORTHERN MOUNTAINS... 
FOOTHILLS...AND HIGH MOUNTAIN VALLEYS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR THUNDERSTORMS, which is in effect from noon today to
9 PM MDT this evening. The Fire Weather Watch is no longer in
effect.

* Affected Area...Fire Weather Zones 211...212...213...215... 
  216...217 and 218.

* Winds...Northwest 10 to 15 mph. Variable and erratic wind gusts
  of 35 to 50 mph near showers and storms. 

* Timing...Noon until 9 pm today. 

* Impacts...Lightning and localized gusty winds from 
  thunderstorms may cause new fire starts and rapid spread of 
  fires.

* Thunderstorms...Scattered thunderstorms are expected to move
  over the mountains, high parks and foothills this afternoon and
  evening. A few of these storms may be dry or produce only light
  rainfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
dry fuels, thunderstorms, and gusty winds can contribute to 
new fire starts and extreme fire behavior.

&&

$$

COZ214-201745-
/O.NEW.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/
Central and Southeast Park County-
343 AM MDT Thu Aug 20 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR THUNDERSTORMS FOR SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning FOR THUNDERSTORMS, which is in effect from noon today to
9 PM MDT this evening.

* Affected Area...Fire Weather Zone 214.

* Winds...Northwest 10 to 15 mph. Variable and erratic wind gusts
  of 35 to 50 mph near showers and storms. 

* Timing...Noon until 9 pm today. 

* Impacts...Lightning and localized gusty winds from 
  thunderstorms may cause new fire starts and rapid spread of 
  fires.

* Thunderstorms...Scattered thunderstorms are expected to move
  over the mountains, high parks and foothills this afternoon and
  evening. A few of these storms may be dry or produce only light
  rainfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
dry fuels, thunderstorms, and gusty winds can contribute to 
new fire starts and extreme fire behavior.

&&

$$
2 follow-up statements
623 
WWUS85 KBOU 201755
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1155 AM MDT Thu Aug 20 2020

.Lightning, new fire starts and gusty outflow winds, will be the 
main concerns this afternoon and evening. An increase in mid 
level moisture this afternoon will lead to an increase in shower 
and thunderstorm activity. Only some of the storms will produce 
wetting rains of one tenth to one quarter inch. Most areas will 
only see light if any rainfall. Given how dry the fuels are and 
receptive to burning, lightning may easily start new fires.

There will also be gusty outflow winds in and near the showers 
and thunderstorms. Most of these will be moving in from the west 
and northwest, so weather spotters will be essential today in 
giving a heads up to field crews. Wind gusts up to 45 mph can be 
expected in association with the showers and thunderstorms.

COZ211>218-210200-
/O.CON.KBOU.FW.W.0022.200820T1800Z-200821T0300Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1155 AM MDT Thu Aug 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR THUNDERSTORMS FOR FOR THE NORTHERN MOUNTAINS...FOOTHILLS...
AND HIGH MOUNTAIN VALLEYS...

* Affected Area...Fire Weather Zones 211...212...213...214... 
  215...216...217 and 218.

* Winds...Northwest 5 to 10 mph with gusts up to 25 mph.

* Timing...Noon until 9 pm today.

* Impacts...Lightning and localized gusty winds from 
  thunderstorms may cause new fire starts and rapid spread of 
  fires.

* Thunderstorms...Scattered thunderstorms are expected to move 
  over the mountains, high parks and foothills this afternoon 
  and evening. A few of these storms may be dry or produce only 
  light rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of dry
fuels, thunderstorms, and gusty winds can contribute to new fire
starts and extreme fire behavior.

&&

$$
866 
WWUS85 KBOU 210306
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
906 PM MDT Thu Aug 20 2020

COZ211>218-210415-
/O.EXP.KBOU.FW.W.0022.000000T0000Z-200821T0300Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
906 PM MDT Thu Aug 20 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE NORTHERN MOUNTAINS...FOOTHILLS...AND HIGH 
MOUNTAIN VALLEY...

Scattered showers and perhaps a brief storm or two remains
possible through the late evening hours. Red Flag conditions are
no longer expected tonight, therefore the Red Flag Warning has
been allowed to expire.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 20, 3:27 AM MDT, 16 minutes earlier.

Area forecast discussion, Aug 20, 3:27 AM MDT, 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
327 AM MDT Thu Aug 20 2020

.SHORT TERM...(Today and tonight)
Issued at 327 AM MDT Thu Aug 20 2020

The dominating upper level high will push slightly southward today
as a short wave ejects across the Northern Rockies. There is an
associated upper level speed moving across the Northern Great
Basin, and timed to reach southern Wyoming by late afternoon.
While any shortwave and large scale QG support will be well to our
north, the potential for us to get into the right entrance region
of the upper level jet should aid convective coverage. This wave
will also drag some mid level moisture across the northern
mountains, with 700-500 mb specific humidity near 5 g/kg. Those
are the highest amounts we've seen in a long time but a far cry
from those needed for soaking rains. Most of the stronger storms
today will be capable of producing some brief moderate rainfall,
and a quick tenth to quarter inch. Latest CAMs show scattered
convective coverage and see no reason to argue with that which is
also reflected well in the current forecast. First storms should
be developing over the mountains by noon and then become more
numerous and spread east across the plains by early to mid
afternoon. Main threat will once again be microburst winds of
40-60 mph with still relatively high DCAPE near 1500 j/kg. The
northeast plains will see MLCAPE up to 1500 J/kg so can't rule
out an isolated large hail producing storm there. SPC has all of
the plains in a marginal risk for those hazards and that looks
good.

Until convection gets going, temperatures will be quite hot again
with highs pushing into the mid 90s over all of the plains, and
70s to 80s in the mountains and high valleys.

For tonight, there could still be convection lingering into the
evening hours given the positioning and potential support of the
upper level speed max. By midnight, this should be gone with
clearing skies overnight.

Finally, smoke will again be in the air today. Satellite shows the
William Fork Fire burned hotter overnight, while the Cameron Peak
Fire was not nearly as active but likely still spewing plenty of
smoke. HRRR Smoke model was used again for our smoke forecast,
with the heaviest concentration near the fires and possibly along
portions of the I-25 Corridor this morning, and then another push
with the convective outflows this afternoon. That could linger
overnight into Friday morning in/near the Front Range & I-25
Corridor.  The deep plume of smoke from the California wildfires
may also spill into the area under the ridge, and this could last
for several days considering the overall positioning of the upper
level ridge and flow pattern.

.LONG TERM...(Friday through Wednesday)
Issued at 327 AM MDT Thu Aug 20 2020

Friday into Saturday, the upper level ridge will build over the
Four Corners region, with a dry northerly flow aloft over the
forecast area. The models still develop isolated to scattered
thunderstorms over the higher terrain each afternoon, but would
side with the low end in terms of coverage as the region will be
in closer proximity to the strongest subsidence. Sunday into
Monday, it looks like the center of the ridge will be along the
UT/CO border, with an even weaker flow aloft. Isolated to
scattered coverage again over the higher terrain, but too much
cap to overcome across the northeast plains.

Extended models show some promise by Tuesday of next week. The
center of the ridge starts to shift more to the east and south,
allowing from some increase in sub tropical moisture to advect
into CO from the southwest. This may be associated with a
weakening short wave trough of the central CA coast that gets
entrained into the flow. A more significant increase will occur
the remainder of the week. Wednesday into Friday, the center of
the ridge is progged to shift over TX with less mid level
subsidence and a more pronounced area of subtropical moisture
moving into the region. PWAT value are noticeably higher by that
time, which would translate to a better chance of thunderstorms
with wetting rainfall. Temperatures may be closer to seasonal
normals as well. Translation, slightly above average vs well above
average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 327 AM MDT Thu Aug 20 2020

The main challenge today will be convective outflows from passing
high based showers and storms. The highest probability will be
from 21Z-24Z, when the first round of convection moves off the
higher terrain and across the Denver TAF sites. Coverage is
expected to be high enough to warrant at least TEMPO gusty winds
to 35-40 knots, with a low potential of 45-50 knot gusts. There
may be a second round 00Z-03Z, but would expect lower maximum wind
gusts with that. However, variable winds could make landing
configurations quite variable and there's potential for brief
shutoffs due to these convective outflows.

VFR conditions will remain in place as these storms will be high
based, although a low threat of some blowing dust impacting
visibility if stronger gusts move over the airports.

&&

.FIRE WEATHER...
Issued at 327 AM MDT Thu Aug 20 2020

Lightning and new fire starts, and gusty outflow winds affecting
existing fires, will be the main concerns today. Shower and storm
coverage will increase from yesterday as an upper level
disturbance moves to our north and drags a mid level moisture
plume across the northern mountains. Some storms will produce
wetting rains of one tenth to two tenths of an inch, but most will
produce lightning and only light rainfall. Given the parched fuel
status, proneness to fire starts, and increased lightning, we'll
issue a Red Flag Warning for the mountains, high valleys, and
Front Range Foothills. Strong and gusty outflow winds of 30-45 mph
can also be expected from most of the showers/storms, adding to
the fire danger. Minimum humidity will drop to 15-20% in most
areas, but there should at least be recovery with the onset of
shower/storm activity and scattered measurable rainfall. Overnight
humidity recovery should finally reach a moderate level (high in
valley locations) thanks to the increase in moisture and clearing
skies/lighter winds overnight.

Friday through early next week, dry conditions will continue but
with generally light winds. Minimum relative humidity will
continue in the 10-20 percent range each afternoon which will keep
the fire danger elevated. A slight increase in humidity may occur
on Tuesday and Wednesday along with a better chance of afternoon
showers and thunderstorms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon MDT today until 9 pm this evening for
COZ211>218.

&&

SHORT TERM...Barjenbruch
LONG TERM...Cooper
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch/Cooper
Hazardous weather outlook, Aug 19, 10:50 AM MDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Wed Aug 19 2020

COZ030>051-201700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Wed Aug 19 2020

...Red Flag Warning this afternoon and evening for the Northern
Mountains, high mountain valleys, and Front Range Foothills...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight
There will be a better chance for showers and thunderstorms this
afternoon and evening across the mountains and plains as moisture
levels increase. The main impact from storms will be strong and
gusty outflow winds with speeds up to 50 mph with the stronger
storms. The strong and erratic winds along with warm temperatures
and low humidities will lead to high fire danger over the
mountains this afternoon.

There will be areas of smoke continuing over the mountains,
foothills and adjacent plains through this evening. People with
health risks related to poor air quality should limit their time
outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected Thursday, with a
few stronger storms expected over the eastern plains.

Elevated fire danger will continue over the next several days as
hot and dry conditions are expected to persist into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
any high winds and wind damage reports will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:15 PM MDTSpecial Weather StatementBOUElbert45 min
Aug 19, 6:43 PM MDTSpecial Weather StatementBOUMorgan47 min
Aug 19, 6:49 PM MDTSpecial Weather StatementBOULincoln41 min
Aug 19, 6:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Aug 19, 7:01 PM MDTSevere Thunderstorm WarningBOULincoln44 min
Aug 19, 7:58 PM MDTSpecial Weather StatementBOULincoln47 min
Aug 20, 4:13 PM MDTSpecial Weather StatementBOUAdams32 min
Aug 20, 4:35 PM MDTSpecial Weather StatementBOUAdams40 min
Aug 20, 5:19 PM MDTSpecial Weather StatementBOUArapahoe26 min
Aug 20, 5:24 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert36 min
Aug 20, 5:53 PM MDTSevere Thunderstorm WarningBOULincoln30 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.